Alert archive / Utah / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 22, 2016, 6:20 PM MDT for Garfield County, Iron County, Utah. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2016, 6:20 PM MDT (00:20 UTC)
- Expired
- Sep 22, 2016, 7:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Garfield County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:54 PM MDT | TORNADO | Panguitch, UT | EF1 TORNADO CONFIRMED IN PANGUITCH. MAXIMUM WINDS ESTIMATED TO BE 110 MPH WITH A MAXIMUM DAMAGE WIDTH OF 25 YARDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
424 WUUS55 KSLC 230020 SVRSLC UTC017-021-230100- /O.NEW.KSLC.SV.W.0055.160923T0020Z-160923T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 620 PM MDT THU SEP 22 2016 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GARFIELD COUNTY IN UTAH... SOUTHEASTERN IRON COUNTY IN UTAH... * UNTIL 700 PM MDT * AT 619 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF HATCH...OR 22 MILES EAST OF CEDAR CITY...AND MOVING NORTHEAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... PANGUITCH...HATCH...BRYCE CANYON NATIONAL PARK...TROPIC... CANNONVILLE...HILLSDALE AND RUBYS INN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3756 11270 3768 11282 3814 11233 3757 11185 TIME...MOT...LOC 0019Z 218DEG 44KT 3764 11266 $$ MPS
2 follow-up statements
422 WWUS55 KSLC 230036 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 636 PM MDT THU SEP 22 2016 UTC017-021-230100- /O.CON.KSLC.SV.W.0055.000000T0000Z-160923T0100Z/ GARFIELD UT-IRON UT- 636 PM MDT THU SEP 22 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR WESTERN GARFIELD AND SOUTHEASTERN IRON COUNTIES... AT 635 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PANGUITCH...OR 32 MILES EAST OF CEDAR CITY...MOVING NORTHEAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... PANGUITCH...HATCH...BRYCE CANYON NATIONAL PARK...TROPIC... CANNONVILLE...HILLSDALE AND RUBYS INN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3756 11270 3768 11282 3814 11233 3757 11185 TIME...MOT...LOC 0035Z 218DEG 44KT 3780 11250 $$ MPS
267
WWUS55 KSLC 230058
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT THU SEP 22 2016
UTC017-021-230108-
/O.EXP.KSLC.SV.W.0055.000000T0000Z-160923T0100Z/
GARFIELD UT-IRON UT-
658 PM MDT THU SEP 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GARFIELD AND
SOUTHEASTERN IRON COUNTIES WILL EXPIRE AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3756 11270 3768 11282 3814 11233 3757 11185
TIME...MOT...LOC 0058Z 218DEG 44KT 3800 11230
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:26 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Sep 22, 3:26 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
326 PM MDT Thu Sep 22 2016
.SYNOPSIS...A cold and moist storm system will impact Utah and
southwest Wyoming through Friday. A drier and more stable airmass
will move in beginning Friday, ushering in a warming trend.
&&
.SHORT TERM (Through 12Z Sunday)...The large Pacific Northwest
trough is centered over western Nevada this afternoon and is
making its way eastward. The associated frontal boundary is near a
KELY-KLGU line and is accompanied by a line of thunderstorms
producing strong to severe winds. The airmass remains quite moist
ahead of the front with PWs in the 0.8 to 1.2 range. Earlier
showers in this moist airmass produced areas of flooding over
southern and eastern Utah. These showers have weakened but the
threat for flooding continues through the evening.
The cold front is on the move after being stalled over northwest
Utah since yesterday evening and will make its way across the
forecast area through tomorrow morning. Ahead of the front, gusty
winds have been observed over west central and southern Utah where
a Wind Advisory remains in effect. Winds have remained just below
criteria but could strengthen a bit through the late afternoon. A
Wind Advisory also remains in effect for post-frontal winds over
northwest Utah.
Precipitation will continue to fill in this evening and overnight
as the trough moves into the area. The focus of precipitation will
shift to northern Utah and southwest Wyoming tomorrow morning as
drier and more stable air moves into southern Utah, effectively
ending the precip threat there. Snow levels will initially be on
the high side, around 10k feet, but should drop to near 7000 feet
by Friday morning behind the front. Significant snows are possible
above 8500 feet that will likely impact travel on backcountry
roads in the higher elevations. Though the numbers do not directly
support a Winter Weather Advisory, have gone ahead and issued the
headline for the Wasatch and western Uintas given the early season
nature of this system. Valley rain/mountain snow will continue
throughout Friday over northern Utah and southwest Wyoming before
tapering off Saturday morning. A drier and more stable northerly
flow will move in behind the exiting trough on Saturday.
&&
.LONG TERM (After 12Z Sunday)...High amplitude ridge builds
quickly over the weatern U.S. late this weekend. Ridge axis over
the west coast on Sunday shifts steadily east into the Rocky
Mountain region by mid week. This will result in a period of dry
weather in the medium range with mostly clear skies expected
through much of the period. High temperatures will begin the
period about ten degrees below normal in many areas across Utah
and southwest Wyoming. A steady warming trend will take place
through mid week beneath the upper level ridge with temperatures
returning to above normal by mid week.
&&
.AVIATION...South winds at the SLC terminal are expected to
shift to strong gusty northwest by 22z with a cold front that will
likely be accompanied by a thunderstorm. Winds will become lighter
by around 23z but should remain northwest through at least
06-08z. Rain will become steady by 23z and will continue overnight
and into Friday. Expect cigs to dip to MVFR levels by 23-00z and
into the IFR range around 02-03z. Cigs look to stay IFR or low end
MVFR through the night and into Friday.
&&
.FIRE WEATHER...A large Pacific Northwest storm system is making
its way toward the fire district this afternoon. Showers
and thunderstorms have developed in the very moist airmass ahead
of the system, and this has produced widespread wetting rain
over northwest, southern, and eastern Utah. Precipitation will
increase in coverage through the evening with the arrival of the
storm system and associated cold front. The focus of
precipitation will shift to northern Utah by Friday morning as
the airmass over southern Utah dries. Valley rain and mountain
snow will continue throughout Friday over northern Utah before
tapering off early Saturday. Snow levels will fall to near 7000
feet by Friday morning, with significant accumulations possible
above 8500 feet over northern Utah. A dry northerly flow will
develop beginning Saturday behind the exiting storm system, with
a warming trend for the early part of the upcoming week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 3 AM MDT Friday for UTZ012-013-019>021-
518.
Wind Advisory until 11 PM MDT this evening for UTZ005-013-015-
016-019>021-518.
Winter Weather Advisory from 9 PM this evening to 10 AM MDT
Saturday for UTZ007>009.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM...Graham
AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 22, 3:33 PM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 333 PM MDT THU SEP 22 2016 UTZ001>016-019>021-517-518-WYZ021-230945- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 333 PM MDT THU SEP 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO KEEP A THREAT OF FLOODING FOR PRONE AREAS OF SOUTHERN AND EASTERN UTAH AS WELL AS URBAN AREAS THROUGH THE EVENING. ADDITIONALLY...STRONG GUSTY WINDS WILL CONTINUE THROUGH THE EVENING OVER WESTERN AND SOUTHERN UTAH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CORE OF THE COLD FALL STORM WILL MOVE OVER NORTHERN UTAH AND SOUTHWEST WYOMING FRIDAY BEFORE SHIFTING EAST OUT OF THE AREA ON SATURDAY. SNOW LEVELS WILL FALL TO NEAR SEVEN THOUSAND FEET BY FRIDAY MORNING...AND THE RESULTING SNOW WILL RESULT IN TRAVEL DIFFICULTIES ALONG HIGHER ELEVATION ROADWAYS OVER NORTHERN UTAH. AREAS OF URBAN FLOODING ARE POSSIBLE WITH LOCALLY HEAVY RAINFALL OVER NORTHERN UTAH. A HARD FREEZE IS POSSIBLE ACROSS THE WASATCH BACK...SANPETE AND SEVIER VALLEYS...AND NEAR CEDAR CITY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 22, 3:58 PM MDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 358 PM MDT THU SEP 22 2016 UTZ002-003-006>008-222245- WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH MOUNTAIN VALLEYS UT- WASATCH MOUNTAINS I-80 NORTH UT-SALT LAKE AND TOOELE VALLEYS UT- NORTHERN WASATCH FRONT UT- 358 PM MDT THU SEP 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WEBER...EASTERN DAVIS...SALT LAKE...SOUTHWESTERN MORGAN AND WESTERN SUMMIT COUNTIES UNTIL 445 PM MDT... AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF WEST BOUNTIFUL TO NEAR WEST JORDAN...AND MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...SANDY...OGDEN...LAYTON... MURRAY...BOUNTIFUL...FARMINGTON...PARK CITY...MORGAN...WEST JORDAN... TAYLORSVILLE...SOUTH JORDAN...COTTONWOOD HEIGHTS...CLEARFIELD... MIDVALE...KAYSVILLE...HOLLADAY...SYRACUSE AND SOUTH SALT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4129 11169 4062 11152 4053 11209 4104 11218 TIME...MOT...LOC 2157Z 225DEG 40KT 4092 11210 4059 11195 GM
Local storm report, Sep 22, 3:59 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
359 PM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG LAYTON 41.08N 111.96W
09/22/2016 DAVIS UT TRAINED SPOTTER
TWO LARGE TREES REPORTED DOWN IN LAYTON. ONE SNAPPED OFF
AND ONE UPROOTED.
&&
RGRAHAMLocal storm report, Sep 22, 4:09 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST SOUTH OGDEN 41.17N 111.96W
09/22/2016 M81 MPH WEBER UT NWS EMPLOYEE
&&
RGRAHAMLocal storm report, Sep 22, 4:50 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 1 W SOUTH OGDEN 41.17N 111.98W
09/22/2016 WEBER UT PUBLIC
TORNADO APPEARS TO HAVE BRIEFLY TOUCHED DOWN IN
WASHINGTON TERRACE
&&
RGRAHAMLocal storm report, Sep 22, 4:55 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 PM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TORNADO 1 W SOUTH OGDEN 41.17N 111.98W
09/22/2016 WEBER UT PUBLIC
TORNADO BRIEFLY TOUCHED DOWN IN WASHINGTON TERRACE
&&
RGRAHAMLocal storm report, Sep 22, 6:13 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 PM MDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL CLEARFIELD 41.10N 112.02W
09/22/2016 E1.00 INCH DAVIS UT PUBLIC
&&
RGRAHAMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:01 PM MDT | Special Weather Statement | SLC | Kane | 29 min |
| Sep 22, 7:27 PM MDT | Special Weather Statement | SLC | Garfield | 33 min |
| Sep 22, 8:09 PM MDT | Special Weather Statement | SLC | Garfield | 36 min |
| Sep 22, 8:33 PM MDT | Special Weather Statement | SLC | Sevier | 27 min |
| Sep 22, 8:58 PM MDT | Special Weather Statement | SLC | Garfield | 32 min |
| Sep 22, 10:14 PM MDT | Areal Flood Warning | SLC | Carbon, Emery | 5 hr |
| Sep 23, 7:06 AM MDT | Areal Flood Warning | SLC | Garfield, Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.